Illinois, 2016

Hail in Illinois, May 11, 2016

May 11, 2016 · NWS DVN · 1 event in 1 county or zone

Isolated to scattered thunderstorms developed mid to late afternoon along a weak boundary. The strongest storms produced a single report of large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Isolated to scattered thunderstorms developed mid to late afternoon along a weak boundary. The strongest storms produced a single report of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 11, 5:36 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 11, 5:36 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
636 PM CDT WED MAY 11 2016

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 228 PM CDT Wed May 11 2016

A complicated and potentially convectively active set up still is in
place this afternoon, as heating has slowly occurred over the
southern 1/2 of the CWA. The dissipating MCS has enabled stratus and
fog to remain in place much longer than normal for May, but non the
less, it is burning off as we approach 2 PM.

&&

.SHORT TERM...(THIS EVENING THROUGH Thursday)
ISSUED AT 228 PM CDT Wed May 11 2016

After a lull continues through mid afternoon, I expect new
convection to fire once again in southern Iowa along and just north
of the developing low pressure. A strong short wave trof is moving
into eastern NE early this afternoon, and this feature will provide
lift for additional storms this evening. While models are varying on
placement of storms, I believe the satellite and observations
support the 17Z HRRR or 18Z RAP solution of bringing the surface low
east to just south of the Quad Cities by 00-02Z. The would bring
scattered to numerous storms over much of the CWA between 22Z and
05Z tonight, generally through midnight.

Severe storms remain possible given the deep layer shear and weak to
moderate CAPE expected. The southeasterly winds and dewpoints in the
lower 60s to near 70 suggest that a tornado cannot be ruled out on
any storm moving east of the main flow, thus right turning supercells
are most favored for tornado potential.  Hail and damaging winds
would likely be the main threat after storms congeal into lines by
early evening.

After storms end around midnight east, dry weather will spread back
over the area through Thursday. Lows in the lower 50s west to near
60 east should climb back to the mid 60s northwest to lower 70s east
as deep mixing takes place offsetting the cold advection.
ERVIN

.LONG TERM...(Thursday NIGHT THROUGH Wednesday)
ISSUED AT 228 PM CDT Wed May 11 2016

Overview...end of this week into early next week...models remain
in agreement on a significant pattern change. A large trough is
forecast to develop across north-central North America with the
main upper low positioned over Ontario and Manitoba. The GFS and
ECMWF have strong 850mb cold air advection beginning Friday
evening...850mb temps forecast to fall to around -5 C by Saturday
morning.

Thursday Night...Large-scale subsidence builds in behind departing
shortwave trough. Skies will be mostly clear and lows will be in
the 40s.

Friday...An Alberta clipper system is forecast to move through
the Upper Midwest and Great Lakes. GFS has 500mb height falls
approaching 6-9 dam/12hr by Friday evening over E Iowa/W
Illinois. As expected...consensus PoPs have now increased for
Friday afternoon to 60 percent for the majority of the CWA.
Thunderstorms are most likely in the counties south of I-80.

Strong thunderstorm potential...Superposition of moderate 0-6 km
shear of 40-50 kts and MUCAPE exceeding 1500 J/kg means a few
strong or severe storms are possible Friday afternoon with hail
and strong wind gusts the greatest threats.

Saturday and Sunday...Cool on Saturday in the mid 50s with NW
winds gusting near 25 mph. A little warmer on Sunday into the
lower 60s.

Patchy frost remains a possibility across the northern tier or
two of counties with mid to upper 30s for lows...early Saturday
and Sunday morning.

Monday through Wednesday...Models differ with regard to evolution
of 500mb height pattern. GFS/GEM 500mb flow transitions from NW
to SW which would be a wet/active pattern. The ECMWF is more zonal
and drier.

Current forecast has best chance for showers and storms Monday
night into Tuesday morning with PoPs in the 40-60% range. No big
warm ups are forecast. Uttech

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z Thursday EVENING)
ISSUED AT 630 PM CDT Wed May 11 2016

Episodes of showers and storms with brief to periods of mvfr conditions
possible will occur at all the terminals through 12/04z. A cool front
will then pass by late this evening with skies becoming fair with vfr
conditions by midnight. Winds will be mostly light and variable until
the front passes and then become northwesterly at 5 to 15 kts. After
12/15z...mostly sunny skies will be expected with a northwest wind of
10 to 20+ kts.

&&

.DVN Watches/Warnings/Advisories...
IA...None.
IL...None.
MO...None.

&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Uttech
AVIATION...Nichols
Hazardous weather outlook, May 11, 10:43 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 AM CDT WED MAY 11 2016

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1143 AM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO FORM ACROSS THE OUTLOOK AREA THIS
AFTERNOON AND EVENING AHEAD OF A COLD FRONT. THE STORM PREDICTION
CENTER HAS PLACED MUCH OF THE OUTLOOK AREA ALONG AN SOUTH OF
INTERSTATE 80 IN A SLIGHT RISK OF SEVERE WEATHER. THE PRIMARY
THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60
MPH... AND LARGE HAIL IN EXCESS OF 1 INCH IN DIAMETER. TORNADOES
ARE ALSO POSSIBLE...MAINLY IN WEST CENTRAL ILLINOIS WHERE WARMER
HIGH TEMPERATURES NEAR 80 ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

ERVIN

In the hours before

Special weather statement, May 11, 7:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT WED MAY 11 2016

ILC131-IAC115-120200-
MERCER-LOUISA-
817 PM CDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 816 PM CDT...A STRONG THUNDERSTORM WAS OVER TOOLESBORO...OR 7 MILES
EAST OF WAPELLO...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALEDO...MILLERSBURG...NEW BOSTON...KEITHSBURG...JOY...SEATON...OAKVILLE...
TOOLESBORO...MANNON...OGLE...MARSTON...MERCER COUNTY FAIRGROUNDS...ELRICK
JUNCTION...PETERSVILLE...SUNBEAM AND SNIVELY ACCESS CAMPGROUND.

LAT...LON 4107 9113 4123 9117 4133 9076 4107 9069
TIME...MOT...LOC 0116Z 258DEG 19KT 4116 9106

ERVIN
Special weather statement, May 11, 7:17 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
817 PM CDT WED MAY 11 2016

ILC131-IAC115-120200-
MERCER-LOUISA-
817 PM CDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LOUISA AND MERCER COUNTIES...

AT 817 PM CDT...A STRONG THUNDERSTORM WAS OVER TOOLESBORO...OR 7 MILES
EAST OF WAPELLO...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ALEDO...MILLERSBURG...NEW BOSTON...KEITHSBURG...JOY...SEATON...OAKVILLE...
TOOLESBORO...MANNON...OGLE...MARSTON...MERCER COUNTY FAIRGROUNDS...ELRICK
JUNCTION...PETERSVILLE...SUNBEAM AND SNIVELY ACCESS CAMPGROUND.

LAT...LON 4107 9113 4123 9117 4133 9076 4107 9069
TIME...MOT...LOC 0117Z 258DEG 19KT 4116 9105

ERVIN
Local storm report, May 11, 7:21 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
821 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HEAVY RAIN       2 NNW CLINTON           41.87N 90.25W
05/11/2016  M2.07 INCH       CLINTON            IA   TRAINED SPOTTER

            MOST OF THE RAIN FELL IN 45 MINUTES TO AN HOUR. ALSO HAD
            DIME TO NICKEL HAIL BETWEEN 730 AND 745 PM.

&&
Local storm report, May 11, 7:24 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
824 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 NNW CLINTON           41.87N 90.25W
05/11/2016  E0.88 INCH       CLINTON            IA   TRAINED SPOTTER

            DIME TO NICKEL HAIL FELL BETWEEN 730 AND 745 PM. TIME
            ESTIMATED.

&&
Special weather statement, May 11, 7:35 PM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
835 PM CDT WED MAY 11 2016

ILC109-120215-
MCDONOUGH-
835 PM CDT WED MAY 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST MCDONOUGH COUNTY...

AT 835 PM CDT...A STRONG THUNDERSTORM WAS NEAR RUSHVILLE...MOVING
NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
INDUSTRY...NEW PHILADELPHIA...ADAIR...DODDSVILLE AND PENNINGTON POINT.

LAT...LON 4028 9071 4053 9045 4028 9045
TIME...MOT...LOC 0135Z 231DEG 27KT 4013 9069

ERVIN
Local storm report, May 11, 8:08 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
908 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             2 NNW CLINTON           41.87N 90.25W
05/11/2016  E0.88 INCH       CLINTON            IA   TRAINED SPOTTER

            DIME TO NICKEL HAIL FELL BETWEEN 730 AND 745 PM. TIME
            ESTIMATED.

0815 PM     HEAVY RAIN       2 NNW CLINTON           41.87N 90.25W
05/11/2016  M2.07 INCH       CLINTON            IA   TRAINED SPOTTER

            MOST OF THE RAIN FELL IN 45 MINUTES TO AN HOUR. ALSO HAD
            DIME TO NICKEL HAIL BETWEEN 730 AND 745 PM.

&&

The radar

The Lincoln radar (KILX), 125 km away, was scanning. The volume nearest the first event began at 02:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McDonough

When
May 11, 8:20 PM CST
Where
McDonough County, 1.74 mi SW of Fandon
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.350, -90.790

Hail was reported up to the size of one inch in diameter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636849.